Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 31, NWS Bismarck, ND

June 11, 2001Burleigh County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 11, 2001, 4:09 AM CDT for Burleigh County, Morton County, North Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 11, 2001, 4:09 AM CDT (09:09 UTC)
Expired
Jun 11, 2001, 4:45 AM CDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Burleigh County, ND, Morton County, ND

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:20 AM CDTHail 0.75Mandan, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WUUS53 KBIS 110912
SVRBIS
NDC015-059-110945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
409 AM CDT MON JUN 11 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF BISMARCK
  EASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 445 AM CDT

* AT 409 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM WEST OF MANDAN...OR ABOUT 10 MILES WEST OF     
  BISMARCK...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANDAN AT 420 AM CDT
  BISMARCK AT 425 AM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4689 10095 4670 10094 4672 10060 4691 10059

FORS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:00 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 11, 1:00 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
100 AM CDT MON JUN 11 2001

CURRENT CONVECTIVE COMPLEX IS PROGGED OUT OF OUR FORECAST AREA THIS
MORNING...FOLLOWED BY A MUCH DRIER LOW LEVEL WESTERLY FLOW. I LOOK
FOR SOME CU IN THE MOIST WAKE OF THE CONVECTION...THEN SKIES WILL GO
MOSTLY CLEAR BY AFTERNOON. TONIGHT SHOULD BE QUIET AS WE REMAIN IN
THE DRY MODIFIED PACIFIC AIR. ON TUESDAY AN APPROACHING STRONG MID
LEVEL TROUGH STARTS THE SURFACE FLOW BACKING WITH THE DEVELOPMENT OF
A LEE SIDE TROUGH. THIS IN TURN BRINGS A STRONG RETURN OF LOW LEVEL
MOISTURE TO THE WESTERN PLAINS. BY LATE TUESDAY AFTERNOON CONVECTIVE
ACTIVITY SHOULD BE IN FULL FLOWER ACROSS THE NORTHERN
PLAINS...PERSISTING THROUGH WEDNESDAY. FORTUNATELY IT LOOKS LIKE THE
MAIN THREAT FOR SEVERE WEATHER WILL REMAIN WELL SOUTH OF THE
STATE...NEAR THE VICINITY OF THE WARM FRONT.

.BIS...NONE.
RSL

In the hours before

Special weather statement, Jun 10, 11:21 PM CDT, 4 hours 48 minutes before
NDZ001-009-017-110520-

SPECIAL WEATHER STATEMENT-COR
NATIONAL WEATHER SERVICE WILLISTON ND
1119 PM CDT (1019 PM MDT) SUN JUN 10 2001

...SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 100 AM CDT...

...STRONG STORMS MOVING OVER AREA...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE EAST THROUGH TRENTON
AND THE WILLISTON AREA THROUGH 1200 AM CDT. EXPECT HEAVY RAIN...
GUSTY WINDS AND LIGHTNING WITH THIS STORM.

MR
Special weather statement, Jun 10, 11:22 PM CDT, 4 hours 47 minutes before
NDZ001-009-017-110520-

SPECIAL WEATHER STATEMENT-COR FOR WATCH...NO WARNING
NATIONAL WEATHER SERVICE WILLISTON ND
1119 PM CDT (1019 PM MDT) SUN JUN 10 2001

...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 100 AM CDT...

...STRONG STORMS MOVING OVER AREA...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE EAST THROUGH TRENTON
AND THE WILLISTON AREA THROUGH 1200 AM CDT. EXPECT HEAVY RAIN...
GUSTY WINDS AND LIGHTNING WITH THIS STORM.

O

MR
Special weather statement, Jun 10, 11:46 PM CDT, 4 hours 23 minutes before
NDZ001-009-017-110545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1146 PM CDT (1046 PM MDT) SUN JUN 10 2001

...SEVERE THUNDERSTORM WATCH UNTIL 100 AM CDT...

STRONG THUNDERSTORMS WILL MOVE THROUGH MCKENZIE COUNTY AND EASTERN
WILLIAMS COUNTY THROUGH 1215 AM CDT. THESE STORM ARE PRODUCING
HEAVY RAIN AND CLOUD-TO-GROUND LIGHTNING. THE STORMS WILL TRACK
THROUGH THE EPPING...RAY AND TIOGA AREAS BY MIDNIGHT CDT. ANOTHER
CLUSTER OF STORMS WILL MOVE THROUGH THE WATFORD CITY AREA AT THE
SAME TIME. STAY INDOORS AND OFF THE TELEPHONE UNTIL THE STORMS
PASS.

MR
Special weather statement, Jun 11, 12:44 AM CDT, 3 hours 25 minutes before
NDZ001-009-017-110640-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1244 AM CDT (1144 PM MDT) MON JUN 11 2001

AT 1240 AM CDT (1135 PM MDT) RADAR IN WILLISTON INDICATED MOSTLY
MODERATE RAINSHOWERS LOCATED IN DIVIDE COUNTY. LIGHT TO MODERATE
RAINSHOWERS WERE OCCURING IN CENTRAL AND EASTERN WILLIAMS COUNTY
WITH A MODERATE THUNDERSTORM OCCURING IN TIOGA. THE RAINSHOWERS
IN WILLIAMS COUNTY EXTENDED SOUTH INTO EASTERN MCKENZIE COUNY
WHERE TWO CELLS SOUTH AND EAST OF KEENE WERE STRONG
THUNDERSTORMS. THE INDIVIDUAL SHOWERS AND THUNDERSTORMS ARE
MOVING FROM SOUTHWEST TO NORTHEAST AT 35 TO 40 MPH. AFTER A
SLIGHT BREAK ANOTHER BAND OF SHOWERS AND THUNDERSTORMS WILLF MOVE
INTO WESTERN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES OVER THE
NEXT COUPLE OF HOURS.

RV
Special weather statement, Jun 11, 1:12 AM CDT, 2 hours 57 minutes before
NDZ001-009-017-110710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
112 AM CDT (1212 AM MDT) MON JUN 11 2001

AT 100 AM CDT SEVERE THUNDERSTORM WATCH NUMBER 392 HAS BEEN ALLOWED
TO EXPIRE. THIS INCLUDES ALL OF DIVIDE...WILLIAMS AND MCKENZIE
COUNTIES. MORE RAINSHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR
OVER THE NEXT SEVERAL HOURS BUT SHOULD REMAIN BELOW SEVERE LIMITS.
STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION.

RV
Special weather statement, Jun 11, 2:46 AM CDT, 1 hour 23 minutes before
NDZ001-009-017-110940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
246 AM CDT (146 AM MDT) MON JUN 11 2001

AT 244 AM CDT (144 AM MDT) RADAR IN WILLISTON INDICATED A LINE OF
RAINSHOWERS AND ISOLATED THUNDERSTORMS EXTENDING FROM EASTERN
DIVIDE COUNTY TO THE SOUTH AND WEST TORWARD GLENDIVE. MOST OF THESE
SHOWERS ARE LIGHT TO MODERATE. THE LINE OF SHOWERS IS MOVING TO THE
EAST. A STRONGER THUNDERSTORM CELL LOCATED IN  EASTERN MONTANA IS
MOVING TO THE EAST NORTH EAST AT 50 MPH AND MAY MOVE THROUGH
SOUTHERN MCKENZIE COUNTY TO NEAR THEORDORE ROOSEVELT NATIONAL PARK
WITHIN THE NEXT HOUR. STAY TUNED TO NOAA WEATHER RADIO FOR THE
LATEST.

RV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:16 PM CDTSevere Thunderstorm WarningBISMcKenzie64 min
Jun 11, 1:52 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Ward53 min
Jun 11, 2:35 AM CDTSevere Thunderstorm WarningBISPierce40 min
Jun 11, 3:20 AM CDTSevere Thunderstorm WarningBISMorton40 min
Jun 11, 8:36 AM CDTSevere Thunderstorm WarningBISStutsman39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.